Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Have had hot flashes and anxiety. Found low estrogen level. Prescribed medicine. How to get normal?

Mar 2013
User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 5621 Questions
Yes I seem to be going through menopause at this time. I am 46 yrs of age. have had the hot flashes and anxiety for about 8 months and it has progressively gotten worse. my doctor did blood tests and they cam back with my estrogen very low at 22 and I think my fhs at 89. he said they were very bad and prescribed progesterone and estradiol. he said it would take about three weeks to level me out. but in the meantime I can be so angry and not be able to control it but yet know that I am. and other times start crying uncontrollably over nothing. I feel so out of control for such a level headed person. anything I can do till meds kick in and will I go back to normal when they do?
Posted Tue, 5 Mar 2013 in General Health
Answered by Dr. Aarti Abraham 23 minutes later
Thanks for your question.
Going through the menopausal transition can be horrifying, and understandably so.
Your doctor is right as hormone therapy would take ATLEAST two weeks to work, and may take more.
Meanwhile if your mood swings are unbearable, please consult a psychiatrist who would put you on appropriate short term symptomatic drug treatment.
That would be better than living through it.
Also a regimen of very healthy and regular exercise, a balanced diet helps.
Yoga and other meditation or relaxation techniques are known to have profound impact on these problems.
None of these , apart from counselling/ short term psychiatric medication , would provide acute relief.
Try incorporating soy isolflavones and vitamin E in your diet, in the form of supplements.
Avoid smoking / drinking / caffeine for the time being.

Take care, and feel free to ask for further clarifications.
Remembering that this is a phase that will definitely pass will help.
Above answer was peer-reviewed by
Follow-up: Have had hot flashes and anxiety. Found low estrogen level. Prescribed medicine. How to get normal? 19 minutes later
So you are telling me that when the medications kick in I will be back to normal and not feeling like im loosing my mind
Answered by Dr. Aarti Abraham 2 hours later
Hi again XXXXXXX
Once the hormone therapy starts working, you would definitely feel better.
" Normal " is subjective.
You might still need to take the help of counselling, behavioural therapy, relaxation techniques etc, as menopause is something you have to live with for the rest of your life, and you cannot assume that you would take HRT for all of it.
Take care.
However, it's a phase, and it will definitely get better with time, once your mind and body adapts to it gradually.
Requires dedication, awareness, willpower and lifestyle modifications on your part too.
Above answer was peer-reviewed by
Follow-up: Have had hot flashes and anxiety. Found low estrogen level. Prescribed medicine. How to get normal? 1 hour later
so your telling me even though I take this medicine and even out as much as possible I cannot take it for a long time. so does your body go back through this again when you can no longer take it? how do you deal with it then? I can not imagine it!
Answered by Dr. Aarti Abraham 2 hours later
Please do not panic.
Try to understand calmly what I am telling you.
I am saying that the HRT and other medications will help you definitely, and the acute transition phase is the most troublesome.
Once you use the medicines, you will feel fine, and your doctor can continue them as long as there are no intolerable side effects.
But a few years down the line, your body would adapt to menopause, just like it adapted to puberty or reproduction, and you would feel fine.
YOu need to think positively, please.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor